Rebound Headache (Medication-Overuse Headaches)


While pain relieving medications are safe in small amounts, several over-the-counter and prescription drugs have been found to be associated with rebound headaches when taken in large amounts. Click on the links below to see lists of some of these medications. Anyone who suffers from regular headaches or migraines is at risk of developing rebound headaches. In fact, headache-prone patients are even vulnerable to developing rebound headaches when pain relievers are taken for things other than headaches. However, in some rare cases, a person who does not normally suffer from regular headaches can develop rebound headaches from medication overuse. In addition, some over-the-counter pain medications, such as Excedrin and Bayer Select, contain caffeine, which is known to quicken the effects of the pain-relieving elements found in the medications. The same effect can happen if pain medications are taken with caffeine-containing products, such as coffee, tea, soda, or chocolate. However, this fast-acting method of pain relief actually makes it more likely that the sufferer will experience a rebound headache with medication overuse. For this reason, it is better to avoid consuming caffeine when taking pain relievers.

Over-the-counter pain relievers, such as Tylenol or aspirin, are often effective at relieving headache symptoms, and are safe when taken in the correct amounts at the recommended times. However, if they are misused or overused, this can actually make the situation worse and lead to the development of chronic headaches. For some, as the pain-relieving effects of the medication start to wear off, they begin to experience withdrawal symptoms and will take the medication again. However, this causes the person to ‘rebound’ into another headache, often a worse headache, leading to even more medication use. This can lead to a cycle of headache pain and medication use that eventually results in chronic daily headaches. It is believed that overuse of pain relievers disturbs the parts of the brain that control pain messages that are sent to the nerves. Unfortunately, because of this, the severity and frequency of rebound headaches will worsen over time. The pain of rebound headaches can vary, even within the same day, so that the type of pain can shift between that of a tension headache and that of a migraine headache. However, the other symptoms of a migraine (nausea, sensitivity to light, etc.) are missing in the case of a rebound headache.

In order to treat rebound headaches, use of the medications associated with the pain must be stopped or reduced. This can be more easily done by gradually decreasing the amount being taken until the headaches eventually reach a more manageable level. In this case, occasional headaches will likely still occur as before, but pain medications will be more effective if used appropriately. Some people who suffer from rebound headaches due to the use of stronger pain relievers or medications containing sedatives may need to go through a more intense detoxification, which should be done under medical supervision with a headache specialist. In some cases, this may require that the patient stay in a hospital in order to be closely monitored. In all cases, patients should consult their doctor before attempting to wean themselves off of a drug.

Overall, it is extremely important to always follow the directions given for each medication, as well as the doctor’s instructions, and to only take them when necessary. Never take more than the recommended dose and do not exceed the maximum amount of pain relievers that should be taken within a day or within a week (for example, no more than 2 days a week). Proper medication use is necessary, not only to avoid the occurrence of rebound headaches, but also because medication overuse can lead to addiction and withdrawal symptoms, and even more serious associated side effects.

We offer biofeedbackmassage, chiropracticacupuncture and auricular acupuncture for those who suffer from rebound headaches.

rebound headaches

Source:

http://www.webmd.com/migraines-headaches/guide/rebound-headaches

http://my.clevelandclinic.org/health/diseases_conditions/hic_Overview_of_Headaches_in_Adults/hic_Rebound_Headaches

http://www.healthcentral.com/migraine/medications-32544-5.html

 

Copyright © Wilderman Medical Clinic, 2007 - 2017, All Rights Reserved